Published in InterAction 72, Summer 2010
We regret that our medical advisers cannot respond to individual enquiries.
Dear Doctor: I can’t tolerate conventional medicine
I have had M.E. for almost 20 years and, although I now have a reasonable quality of life, latterly I have developed an intolerance to conventional medications, causing rashes, breathing difficulties, facial swelling and an intensification of my constant prickling and pins and needles. Consequently, treating hypertension and other conditions as they arise causes problems. Is this reaction to medications common to people with M.E. and have you any advice on how to deal with the situation?
Dr Alastair Miller replied:
These unpleasant reactions to conventional medications are clearly very distressing and alarming but unfortunately are not at all uncommon in people with M.E. As readers will be aware, we currently do not understand the mechanisms that underpin the symptoms that people with M.E. suffer from. There are numerous theories proposing that there may be a problem with an undiagnosed infection, a hormonal problem, a problem with the immune system or many other bodily systems and organs. It is likely that there may be several mechanisms that give rise to symptoms and currently, there is much interest in so-called ‘phenotyping’ – that is, classifying M.E. on the basis of specific symptom patterns in the hope that this may allow us to define mechanisms more clearly. It is certainly possible that there is an allergic component to some of the symptoms and that may explain why it is not uncommon for people with M.E. to develop allergy-like symptoms in response to drug exposure.
As we currently do not understand the basic mechanism that produces the symptoms of M.E., it is quite understandable that we do not have a drug approach that will alter the disease process and thereby improve the natural history of the condition. Therefore people with M.E. will take drugs for two reasons: either to relieve one or more of the symptoms of M.E., or to treat other co-existing conditions. Some symptoms of M.E. such as the severe fatigue, the brain fog and the payback are not amenable to drug therapy whereas other symptoms such as muscle and joint pain, headache, nausea and insomnia may respond to conventional symptomatic remedies (ie. pain killers, sedatives, etc).
M.E. is no protector against other illnesses and as we treat an ageing population (I have just had my first referral to the M.E. clinic of someone over 80!) it is increasingly likely that people with M.E. will have other long term conditions such as high blood pressure, diabetes and chronic heart and lung problems. These conditions may require drugs either to relieve the symptoms associated with the condition or to treat the condition itself and improve the prognosis. Unfortunately many of the drugs commonly prescribed in these contexts may provoke the symptoms you describe and, in common with most other symptoms in M.E., their mechanism is ill-understood.
There are two problems associated with drugs given for M.E.-related symptoms. Firstly the drugs may be relatively ineffective in relieving the symptoms. For example, Nurofen and other similar anti-inflammatory painkillers may be very effective against the joint pain of rheumatoid arthritis but much less effective against the joint and muscle pain associated with M.E. The second problem is that people with M.E. are more likely to suffer adverse side effects of the drugs. These may be conventional, well-known side effects (such as indigestion with Nurofen) or it may be the complex of symptoms you describe that would imply some form of allergic basis.
So what advice can be offered to those with M.E. who wish to or have been advised to take medication? The first essential is, as with any new suggested treatment, to ask if drug therapy is really necessary? If symptoms can be managed in alternative ways such as relaxation tapes or massage then this may be the preferred option. The second principle is to “start low and go slow”. This means starting with a low dose of medication and ensuring that it’s tolerated for several days before making small increases in dosage at regular but not too frequent intervals until symptoms are abated.
Persist with treatment
The next advice is to compromise between rejecting a therapy too early or too late. If the adverse symptoms are not too severe, it may be appropriate to persist with the treatment for several days to see if it is possible to “treat through” the adverse reaction and allow it to settle down. Clearly if the adverse reaction is worsening and becoming more intolerable with every dose then it will need to be stopped. If the reaction is not a true allergy it may be reasonable to reintroduce the drug after a short interval as sometimes it is better tolerated on the second occasion. However, if a drug is clearly not being tolerated then that needs to be recorded in your medical notes so that you are not inadvertently exposed to it on some future occasion. It may then be necessary to review the situation and again see if drug therapy is essential or if alternative approaches might be beneficial. If drug therapy is deemed to be essential by you and your clinician, then it may be sensible to choose a drug from an entirely different class, if such an alternative exists.
Adverse drug reactions in M.E. can be one of its most perplexing and frustrating aspects but, as in all such situations, it is best managed by having a good understanding of the problem, and a good open relationship between you and your clinician.
View a pdf of this article